Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 20, NWS Indianapolis, IN

May 1, 2002Sullivan County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 1, 2002, 5:21 PM EST for Sullivan County, Indiana. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2002, 5:21 PM EST (22:21 UTC)
Expired
May 1, 2002, 5:45 PM EST
In force
24 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Sullivan County, IN

What was reported inside it

TimeReportWhereRemark
May 1, 5:30 PM ESTThunderstorm Wind 70 EMerom, IN
May 1, 5:45 PM ESTHail 1.75Paxton, IN
May 1, 5:45 PM ESTThunderstorm WindPaxton, INA barn was blown down along with some large trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 12:45 PM ESTSevere Thunderstorm WatchSPC5 hr
May 1, 2:30 PM ESTTornado WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 012221
SVRIND
INC153-012245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
521 PM EST WED MAY 1 2002

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN SOUTHWEST INDIANA

* UNTIL 545 PM EST

* AT 521 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MEROM...OR ABOUT 26 MILES NORTH OF
  VINCENNES...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SULLIVAN AT 525 PM EST
  CARLISLE AT 530 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A
BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3894 8732 3896 8749 3899 8758 3906 8758
          3909 8763 3915 8763 3913 8727

JEZ/DRT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:20 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, May 1, 2:20 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST WED MAY 01 2002

MAIN PROBLEM TODAY IS POTENTIAL FOR SEVERE TONIGHT AND FLOOD
PROBLEMS THROUGHOUT CWA.  WW 194 IN EFFECT UNTIL 6PM LOCAL.

ETA/AVN COMING MORE IN LINE TODAY WITH TRACK OF LOW AND POSITION OF
FRONTAL BOUNDARIES.  THESE TWO THINGS WILL BE FOCUS FOR CONVECTIVE
AND HEAVY RAINFALL POTENTIAL TODAY AND TONIGHT.  MOST STREAMS IN SRN
HALF OF CWA ARE AT BANKFULL OR ABOVE AND THE REST OF THE AREA IS
VERY WET SO ANY ADDITIONAL AMOUNTS WILL AGGREVATE THE SITUATION.
WILL ISSUE FLOOD WATCH FOR ENTIRE CWA TO COMPENSATE.

WMFNT IS PROGGED TO MOVE OVER INDIANAPOLIS LATER TONIGHT FOLLOWED BY
CDFNT AFTER MIDNIGHT.  CONVECTION WILL BE ONGOING LATER THIS EVENING
INTO TONIGHT UNTIL SYSTEM PASSES EAST OF THE AREA.

MOS NUMS ARE SIMILAR AND SEE NO REASON TO DEVIATE.

.IND...FLOOD WATCH IND CWA.
SALLY

In the hours before

Special weather statement, May 1, 12:11 PM EST, 5 hours 10 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-011930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1211 PM EST WED MAY 1 2002

...THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS CENTRAL THIS
AFTERNOON AND TONIGHT...

A WARM FRONT ACROSS CENTRAL MISSOURI AND SOUTHWESTERN INDIANA WILL
MOVE TO CENTRAL INDIANA THIS EVENING BEFORE AN AREA OF LOW PRESSURE
MOVES ALONG THE FRONT TONIGHT. ONE WAVE OF THUNDERSTORMS CURRENTLY
ACROSS WEST CENTRAL ILLINOIS IS EXPECTED TO MOVE ACROSS CENTRAL
INDIANA AFTER 3 PM EST. LARGE HAIL WILL BE THE MAIN THREAT WITH
THESE STORMS. ANOTHER ROUND OF THUNDERSTORMS SHOULD MOVE ACROSS
DURING THE EVENING AND OVERNIGHT HOURS WITH DAMAGING WINDS AND
ISOLATED TORNDOES THE MAIN CONCERN. THE GREATEST RISK OF SEVERE
WEATHER WILL BE SOUTH OF AND INCLUDING A LINE FROM MUNCIE TO
CRAWFORDSVILLE.

SPOTTER ACTIVATION MAY BE REQUIRED FROM LATE AFTERNOON THROUGH EARLY
THURSDAY MORNING.

KOCH

THERE IS A CHANCE THUNDERSTORMS WILL DEVELOP OVER INDIANAS
CENTRAL COUNTIES TODAY...BUT ANY STORMS SHOULD BE RELATIVELY WEAK.
Special weather statement, May 1, 12:28 PM EST, 4 hours 53 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-011930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1228 PM EST WED MAY 1 2002

...THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS CENTRAL THIS
AFTERNOON AND TONIGHT...

A WARM FRONT ACROSS CENTRAL MISSOURI AND SOUTHWESTERN INDIANA WILL
MOVE TO CENTRAL INDIANA THIS EVENING BEFORE AN AREA OF LOW PRESSURE
MOVES ALONG THE FRONT TONIGHT. ONE WAVE OF THUNDERSTORMS CURRENTLY
ACROSS WEST CENTRAL ILLINOIS IS EXPECTED TO MOVE ACROSS CENTRAL
INDIANA AFTER 3 PM EST. LARGE HAIL WILL BE THE MAIN THREAT WITH
THESE STORMS. ANOTHER ROUND OF THUNDERSTORMS SHOULD MOVE ACROSS
DURING THE EVENING AND OVERNIGHT HOURS WITH DAMAGING WINDS AND
ISOLATED TORNDOES THE MAIN CONCERN. THE GREATEST RISK OF SEVERE
WEATHER WILL BE SOUTH OF AND INCLUDING A LINE FROM MUNCIE TO
CRAWFORDSVILLE.

SPOTTER ACTIVATION MAY BE REQUIRED FROM LATE AFTERNOON THROUGH EARLY
THURSDAY MORNING.

KOCH

DELETED UNWANTED INFO
Special weather statement, May 1, 12:38 PM EST, 4 hours 43 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-011930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1238 PM EST WED MAY 1 2002

...THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS CENTRAL INDIANA
THIS AFTERNOON AND TONIGHT...

A WARM FRONT ACROSS CENTRAL MISSOURI AND SOUTHWESTERN INDIANA WILL
MOVE TO CENTRAL INDIANA THIS EVENING BEFORE AN AREA OF LOW PRESSURE
MOVES ALONG THE FRONT TONIGHT. ONE WAVE OF THUNDERSTORMS CURRENTLY
ACROSS WEST CENTRAL ILLINOIS IS EXPECTED TO MOVE ACROSS CENTRAL
INDIANA AFTER 3 PM EST. LARGE HAIL WILL BE THE MAIN THREAT WITH
THESE STORMS. ANOTHER ROUND OF THUNDERSTORMS SHOULD MOVE ACROSS
DURING THE EVENING AND OVERNIGHT HOURS WITH DAMAGING WINDS AND
ISOLATED TORNDOES THE MAIN CONCERN. THE GREATEST RISK OF SEVERE
WEATHER WILL BE SOUTH OF AND INCLUDING A LINE FROM MUNCIE TO
CRAWFORDSVILLE.

SPOTTER ACTIVATION MAY BE REQUIRED FROM LATE AFTERNOON THROUGH EARLY
THURSDAY MORNING.

KOCH

LEFT OUT INDIANA IN HEADLINES
Local storm report, May 1, 3:43 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
343 PM EST WED MAY 01 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    3 N VINCENNES             IN   .75 INCH HAIL
05/01/02   KNOX                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 1, 3:48 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
348 PM EST WED MAY 01 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    DECKER                    IN   1.75 INCH HAIL
05/01/02   KNOX                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 1, 4:21 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
421 PM EST WED MAY 01 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    VINCENNES                 IN   .5 INCH HAIL
05/01/02   KNOX                           REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 3:17 PM ESTTornado WarningINDKnox28 min
May 1, 3:47 PM ESTSevere Thunderstorm WarningINDDaviess, Knox28 min
May 1, 5:35 PM ESTFlash Flood WarningINDGreene, Sullivan55 min
May 1, 5:36 PM ESTFlash Flood WarningINDGreene, Sullivan114 min
May 1, 5:36 PM ESTSevere Thunderstorm WarningINDGreene24 min
May 1, 5:51 PM ESTSevere Thunderstorm WarningINDDaviess, Knox, Martin24 min
May 1, 5:57 PM ESTSevere Thunderstorm WarningINDGreene, Lawrence33 min
May 1, 6:13 PM ESTSevere Thunderstorm WarningINDMartin17 min
May 1, 6:21 PM ESTFlash Flood WarningINDLawrence54 min
May 1, 6:21 PM ESTFlash Flood WarningINDLawrence114 min
May 1, 6:25 PM ESTTornado WarningINDLawrence35 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.